Advances in the Diagnosis and Treatment of Clear Cell Renal Cell Carcinoma - Episode 9
An overview of side effects commonly seen with lenvatinib plus pembrolizumab for the treatment of clear cell renal cell carcinoma.
Chung-Han Lee, M.D.: Let’s think a little more about the side effects. When we talk about giving treatments for kidney cancer, there are different potential side effects that can come along with treatment. Ms. Virdee, because we just talked about lenvatinib [Lenvima] plus pembrolizumab [Keytruda] as one of the newer combinations, and people may not be as familiar with it, do you want to speak to some of the toxicities that you’ve seen with the combination, or what was seen on the clinical trial?
Kiran Virdee, B.S.N., RN, CCRN: Yes. Thank you. When we talk about side effects, we use a specific grading criteria called the Common Terminology Criteria for Adverse Events, where a grade 1 would be considered a mild side effect that might require close monitoring. A grade 4 side effect would be something that’s considered life-threatening and grade 5 would lead to death.
In the CLEAR trial, 1,069 patients were randomly assigned to either lenvatinib/pembrolizumab, lenvatinib/everolimus [Afinitor], or sunitinib [Sutent]. The safety data identified that diarrhea was the most common side effect along all grades. Specifically, 61.4% in the lenvatinib/pembrolizumab group, 66.5% in the lenvatinib/everolimus group and 49.4% in the sunitinib group. Grade 3 or higher side effects of any cause occurred in 82.4% of patients in the lenvatinib/pembrolizumab group, 83.1% in the lenvatinib/everolimus group and 71.8% in the sunitinib group.
Other side effects that were identified were hypertension, elevated lipase levels and elevated lipid levels. These side effects led to a dose reduction of lenvatinib in 68.8% of the patients in the lenvatinib/pembrolizumab group and 73.2% of the patients in the lenvatinib/everolimus group. The CLEAR trial started patients on a higher dose of lenvatinib, 20 mg. The safety data showed that the dose reduction was needed for the continuation of treatment.
In my clinical practice, it’s fairly common to see our patients start at lenvatinib 20 mg and eventually need a dose reduction at some point along the way. These dose reductions are patient-specific. Some patients do OK dose reducing to lenvatinib 14 mg and don’t need any further reductions. For other patients, we might need to reduce a little more based on their response. We’re aiming to provide our patients with a good quality of life so that they continue on treatment for as long as possible.
In my clinical practice, the most common side effects that I see are diarrhea; hypertension, or high blood pressure; fatigue; and decreased appetite. Overall, our approach to monitoring and managing these side effects is to provide thorough, good education for our patients on what to look out for and which side effects should prompt them to give the office a call so that we can review them. The idea is that it’s better to catch side effects at a grade 1 or grade 2 before it, unfortunately, progresses into a grade 4. For example, when I provide patients with teaching regarding high blood pressure, I print them out a blood pressure log and review how to take blood pressures every day and provide parameters on when to call the office if their blood pressures go above a certain number.
For managing diarrhea, I review with patients their baseline bowel movements and then use that as a comparison should they develop any diarrhea, have them come in and be evaluated, and possibly start them on an antidiarrheal medication. At times, we might also need to hold the lenvatinib if the side effects are quite severe or significant enough that we might need to hold treatment and then restart them at a lower dose.
What’s important is nurses reinforcing to patients to reach out to the office. Communication is key. The one thing I can say with side effects is to also let patients know to not be afraid to call the office or reach out to their care team. Some patients may not necessarily want to open up about how they’re feeling because they’re concerned that we might stop the treatment or that they’re not strong enough for treatment. It’s important to have patients recognize the importance of communication.
Transcript edited for clarity.